ISSN : 2146-3123
E-ISSN : 2146-3131

A Report of Brugada Syndrome Presenting with Cardiac Arrest Triggered by Verapamil Intoxication
Kahraman Yakut1, İlkay Erdoğan1, Birgül Varan1, İlyas Atar2
1Department of Pediatric Cardiology, Başkent University Ankara Hospital, Ankara, Turkey
2Department of Cardiology, Başkent University Ankara Hospital, Ankara, Turkey
DOI : 10.4274/balkanmedj.2016.1301

Background: Brugada syndrome is a disease characterized by a specific electrocardiographic pattern and an increased risk of sudden cardiac death. We present this case with the updated literature to emphasise the need to consider the diagnosis of Brugada syndrome in patients admitted to the emergency ward with sudden cardiac arrest.
Case Report: A 16-year-old female patient was admitted to the emergency ward with complaints of weakness and abdominal pain, and she had four cardiac arrests during her evaluation period. She was referred to our clinic for permanent pacemaker implantation. She was on a temporary pace maker after having had C-reactive protein. Her physical exam was normal except for bilaterally decreased lung sounds. Lung x-ray and computed tomography, which were performed by another institution, revealed minimal pleural effusion and nothing else of significance. Blood and peritoneal fluid samples were sterile. Echocardiographic exam and cardiac enzymes were also in the normal ranges. Electrocardiographic showed incomplete right branch block in leads V1 and V2. An ajmaline test revealed specific electrocardiographic findings of the type I Brugada pattern. We proposed implanting an implantable cardioverter defibrillator to the patient as there were positive findings on the ajmaline test as well as a history of sudden cardiac arrest. After this treatment proposal, the patient’s family admitted that she had taken a high dose of verapamil and thus, the encountered bradycardia was associated with verapamil overuse. The ajmaline test was repeated as it was contemplated that the previous positive ajmaline test had been associated with verapamil overuse. Implantable cardioverter defibrillator implantation was proposed again as there was a history of sudden cardiac arrest; however, the family did not consent to implantable cardioverter defibrillator, and the patient was discharged and followed up.
Conclusion: Brugada syndrome should be considered for patients who are admitted to the emergency ward with sudden cardiac arrest though surface electrocardiographic is normal. If there is a suspicion of Brugada syndrome, repeated electrocardiographic should be performed on different occasions. Diagnosis can be clarified by upper costal electrocardiographic or by administering Na channel blockers during electrocardiographic performance.

Keywords : Brugada syndrome, sudden death, cardiac arrhythmia, diagnosis
Viewed : 54
Downloaded : 69